MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SYNFIX® EVOLUTION SCREW/25MM STERILE; INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION, LUMBAR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SYNFIX® EVOLUTION SCREW/25MM STERILE; INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION, LUMBAR
Model Number 04.835.225.02S
Medical Device Problem Codes Device-Device Incompatibility (2919); Difficult to Advance (2920); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is not expected to be returned for manufacturer review/investigation.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the surgeon performed anterior lumbar interbody fusion (alif) on (b)(6) 2019 using synfix evolution on a patient that presented with a grade 2 spondylolisthesis at l5-s1.However, during the case, the surgeon stated that the patient had poor bone quality.During trailing, the surgeon used synfix evolution screw to then secure the implant between the vertebral bodies with no issue reported.The synfix evolution aiming device was secured to the implant to place the titanium screws according to the technique guide for synfix evolution.The surgeon attempted to use the synfix evolution awl for the right superior screw on the cage that would be implanted on the inferior endplate of l5.The surgeon stated that the awl was not long enough.As the sales consultant shared with the surgeon that the awl length is 18mm and should exit the cage, exposing approximately 13mm of the distal tip of the awl into the patient¿s bone.The surgeon stated that he was not hitting any bone and that the aiming device was preventing the awl from engaging the patient¿s bone.The surgeon stated that he needed a longer awl to which sales consultant responded to him that there is only one awl length.The surgeon then attempted to place the 25mm, 4.0mm titanium locking screw with no success.Surgeon was uncertain whether the screw was engaged in the patient¿s bone or the titanium plate of the synfix implant.Surgeon asked for a straight driver to remove the screw which he was unable to.Upon removing the aiming device, the synfix evolution screw that the surgeon attempted to place fell out of the aiming device.The screw was slightly bent.The sales consultant then suggested to the surgeon to use synfix evolution fine tip screw to overcome the sclerotic bone if that was, in fact, the issue.The surgeon then elected to use the awl without the aiming device attached and then followed the awl by placing a fine-tip screw.He secures the locking screw to the plate without any issue.He then re-engaged the aiming device and secured the remaining 3 screws without any issue.Fluoroscopy confirmed proper placement and trajectory of the screws on the synfix implant and the cage.There was no known surgical delay.The procedure was successfully completed.Concomitant medical products: plate (part# unknown, lot# unknown, quantity unknown), evolution screwdriver (part# 03.835.010, lot# unknown, quantity 1), evolution thread lock sleeve (part# 03.835.009s, lot# unknown, quantity 1).This report is for one (1) synfix® evolution screw/25mm sterile.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The instrument was not returned.Provided image was reviewed and the complaint condition could not be confirmed.The image provided only shows an x-ray of the implant and no image of the instruments, therefore no conclusions can be drawn.As the instrument was not returned an as received, dimensional, material or drawing reviews are not applicable.A device history review could not be performed as the lot number could not be determined from the supplied image.No definitive root cause was able to be determined as the circumstances surrounding the event are unknown.During the investigation no unidentified product design/manufacturing issues or discrepancies were observed (based on the images) that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SYNFIX® EVOLUTION SCREW/25MM STERILE
Common Device Name
INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION, LUMBAR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8505816
Report Number2939274-2019-57440
Device Sequence Number13500836
Product Code OVD
UDI-Device Identifier20705034816156
UDI-Public(01)20705034816156
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K150673
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.835.225.02S
Device Catalogue Number04.835.225.02S
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/19/2019
Supplement Date Received by Manufacturer04/30/2019
Initial Report FDA Received Date04/11/2019
Supplement Report FDA Received Date05/01/2019
Patient Sequence Number1
Patient Age49 YR